Alert archive / Indiana / Flash Flood Warnings in 2020

Flash Flood Warning 48, NWS Louisville, KY

July 8, 2020Clark County, Jefferson County, Indiana; Trimble County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 8, 2020, 4:52 PM EDT for Clark County, Jefferson County, Indiana; Trimble County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 4:52 PM EDT (20:52 UTC)
Expired
Jul 8, 2020, 7:41 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IN, Jefferson County, IN, Trimble County, KY

The radar

The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS53 KLMK 082052
FFWLMK
INC019-077-KYC223-090000-
/O.NEW.KLMK.FF.W.0048.200708T2052Z-200709T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
452 PM EDT Wed Jul 8 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  South central Jefferson County in south central Indiana...
  Northeastern Clark County in south central Indiana...
  Western Trimble County in central Kentucky...

* Until 800 PM EDT.

* At 452 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Bethlehem, Wises Landing, Otto and Trout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3852 8537 3852 8544 3850 8548 3848 8549
      3849 8552 3868 8546 3869 8533

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

RJS
1 follow-up statement
052 
WGUS73 KLMK 082341
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
741 PM EDT Wed Jul 8 2020

INC019-077-KYC223-082351-
/O.CAN.KLMK.FF.W.0048.000000T0000Z-200709T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson IN-Clark IN-Trimble KY-
741 PM EDT Wed Jul 8 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL JEFFERSON...NORTHEASTERN
CLARK AND WESTERN TRIMBLE COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3852 8537 3852 8544 3850 8548 3848 8549
      3849 8552 3868 8546 3869 8533

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:16 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 8, 3:16 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Wed Jul 8 2020

.Short Term...(This evening through Thursday)
Issued at 249 PM EDT Wed Jul 8 2020

With no real change in the stagnant air mass sitting over our
region, we can expect another warm and muggy night tonight. While
the majority of the afternoon convection will dwindle with the
setting of the sun, remaining instability, numerous left-over
boundaries, plenty of moisture, and a possible slight uptick in
850mb winds suggest holding on to a small chance of storms through
the night. This is supported by RAP and NAM guidance.

Tomorrow we'll once again see scattered afternoon storms in the
humid, unstable atmosphere. The strongest instability should be west
of I-65, but all areas are fair game for convection. There will be
very little shear once again. A cold front will approach from the
west late in the day, but its influence should hold off until after
the short term.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 313 PM EDT Wed Jul 8 2020

The long term is going to see some change in overall flow as an
upper trough begins stretching from Iowa southeast towards North
Carolina. This will cover the Ohio Valley, but major changes won't
be felt at the ground. Highs in the 90s with chances for isolated to
scattered thunderstorms remain.

On Friday, a quick moving cold front will move through central
Kentucky. This feature is extending from a low pressure system over
the Great Lakes, but due to the timing of the front, believe chances
of thunderstorms will increase from western Kentucky earlier in the
day to eastern Kentucky later in the day. Following the front, high
pressure will fill in over the area. Believe this will keep things
mostly dry on Saturday.

Saturday night into Sunday, a shortwave embedded in the northwest
flow will strengthen a surface low over northern Indiana and drag a
cold front through the Lower Ohio Valley. Expect this to elevate
chances for thunderstorms to move across region during the day.

Monday, surface high pressure behind the front will help to lower
rain chances and precede a surging upper ridge that continues moving
eastward for the next couple of days. Currently, it looks like this
ridge and high pressure at the surface could hold on through at
least the end of next week. This would drive conditions drier and
warmer.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1251 PM EDT Wed Jul 8 2020

No significant changes in the air mass so no significant changes in
the forecast for this TAF package. Another hot and muggy afternoon
today with scattered storms. Coverage will be a little better today
than yesterday but many locations will still stay dry. Spots that do
receive a storm may experience gusty winds and very heavy downpours.
Also bear in mind that gusty winds will extend outward from the main
cell on radar.

Tonight will be muggy and still. Isolated thunderstorms will be
possible, similar to last night, but coverage and confidence are too
low for anything in the TAFs at this point. Went with persistence
for the early morning visibility forecast.

Another hot and muggy day tomorrow with scattered afternoon
thunderstorm development.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...KDW
Aviation...13
Hazardous weather outlook, Jul 8, 3:34 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Wed Jul 8 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
334 PM EDT Wed Jul 8 2020 /234 PM CDT Wed Jul 8 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected again this evening, with
isolated storms possible overnight. Storms will be capable of
frequent lightning, heavy rainfall, and gusty winds. The strongest
storms may produce localized flash flooding and isolated instances of
damaging wind. A few instances of hail will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected again Thursday, with a better
storm chance Friday as weak low pressure affects the lower Ohio
Valley. Another weather system will cause another round of scattered
thunderstorms on Sunday. Expect heavy rainfall that could lead to
localized flooding, as well as brief strong wind gusts and frequent
lightning.

Maximum heat indices will reach around 100 for many locations
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding or wind damage
to the National Weather Service throughout the week.

13

In the hours before

Special weather statement, Jul 8, 4:12 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
412 PM EDT Wed Jul 8 2020

INZ092-KYZ030-031-082045-
Clark-Jefferson-Oldham-
412 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLARK...
SOUTHWESTERN OLDHAM AND NORTH CENTRAL JEFFERSON COUNTIES...

At 411 PM EDT, a strong thunderstorm was located over Prospect. The
storm is nearly stationary.

Wind gusts up to 50 mph and half inch size hail are possible with
this storm.

Locations impacted include...
Prospect, Barbourmeade, Brownsboro Farm, Manor Creek, Ten Broeck,
Owen, Goshen, River Bluff, Halls Landing and Skylight.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 8547 3834 8552 3829 8560 3837 8562
      3844 8562 3848 8554
TIME...MOT...LOC 2011Z 353DEG 1KT 3837 8556

DM
Special weather statement, Jul 8, 4:16 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
416 PM EDT Wed Jul 8 2020

INZ079-092-KYZ031-032-082045-
Jefferson-Clark-Oldham-Trimble-
416 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK...NORTH CENTRAL OLDHAM AND SOUTHWESTERN TRIMBLE
COUNTIES...

At 415 PM EDT, a strong thunderstorm was located near Bedford. The
storm is nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethlehem, Wises Landing, Otto and Trout.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3853 8552 3859 8550 3864 8543 3865 8536
      3854 8534 3848 8547
TIME...MOT...LOC 2015Z 353DEG 1KT 3856 8542

DM
Local storm report, Jul 8, 4:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 PM EDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 NNE ANCHORAGE         38.29N 85.53W
07/08/2020                   JEFFERSON          KY   EMERGENCY MNGR

            TREES ON POWER LINES.

&&

13
Special weather statement, Jul 8, 4:40 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
440 PM EDT Wed Jul 8 2020

KYZ032-082115-
Trimble-
440 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TRIMBLE COUNTY...

At 440 PM EDT, a strong thunderstorm was located near Bedford, moving
south at 5 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bedford, Bethlehem, Milton, Wises Landing and Trout.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3867 8530 3862 8530 3854 8535 3854 8542
      3857 8542 3861 8544 3870 8544 3871 8534
TIME...MOT...LOC 2040Z 002DEG 5KT 3862 8538

DM
Local storm report, Jul 8, 4:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
444 PM EDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     1 E TASWELL             38.33N 86.54W
07/08/2020                   CRAWFORD           IN   EMERGENCY MNGR

            HALF DOZEN OF TREES SNAPPED ALONG HWY 64.

&&

CJP
Local storm report, Jul 8, 4:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NNE LYNDON            38.29N 85.58W
07/08/2020                   JEFFERSON          KY   BROADCAST MEDIA

            TREES DOWN ALONG GOOSE CREEK RD.

&&

CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:22 AM EDTSpecial Weather StatementLMKFloyd38 min
Jul 8, 12:47 AM EDTSpecial Weather StatementLMKWashington28 min
Jul 8, 12:58 AM EDTAreal Flood AdvisoryLMKClark, Washington62 min
Jul 8, 1:20 PM EDTSpecial Weather StatementLMKHarrison25 min
Jul 8, 2:06 PM EDTSpecial Weather StatementLMKCrawford, Orange, Washington24 min
Jul 8, 2:27 PM EDTSpecial Weather StatementLMKCrawford33 min
Jul 8, 2:29 PM EDTSpecial Weather StatementLMKWashington31 min
Jul 8, 2:32 PM EDTAreal Flood AdvisoryLMKCrawford, Orange, Washington3 hr
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange, Perry26 min
Jul 8, 2:59 PM EDTSpecial Weather StatementLMKDubois31 min
Jul 8, 3:05 PM EDTSpecial Weather StatementLMKPerry25 min
Jul 8, 3:08 PM EDTSpecial Weather StatementLMKScott37 min
Jul 8, 3:24 PM EDTSpecial Weather StatementLMKDubois36 min
Jul 8, 3:34 PM EDTAreal Flood AdvisoryLMKPerry116 min
Jul 8, 4:02 PM EDTAreal Flood AdvisoryLMKPerry118 min
Jul 8, 4:42 PM EDTAreal Flood AdvisoryLMKClark, Jefferson2 hr
Jul 8, 5:30 PM EDTSpecial Weather StatementLMKJefferson30 min
Jul 8, 5:33 PM EDTAreal Flood AdvisoryLMKJefferson117 min
Jul 7, 10:16 PM EDTSpecial Weather StatementLMKMercer14 min
Jul 7, 10:31 PM EDTSpecial Weather StatementLMKAnderson29 min
Jul 7, 11:37 PM EDTSpecial Weather StatementLMKWashington23 min
Jul 8, 12:11 AM EDTSpecial Weather StatementLMKSpencer34 min
Jul 8, 1:36 PM EDTSpecial Weather StatementLMKOhio24 min
Jul 8, 1:44 PM EDTSpecial Weather StatementLMKWoodford31 min
Jul 8, 1:54 PM EDTSpecial Weather StatementLMKOhio36 min
Jul 8, 2:01 PM EDTSpecial Weather StatementLMKFranklin29 min
Jul 8, 2:14 PM EDTAreal Flood AdvisoryLMKGrayson, Ohio2 hr
Jul 8, 3:11 PM EDTSpecial Weather StatementLMKLogan19 min
Jul 8, 3:30 PM EDTSpecial Weather StatementLMKMeade30 min
Jul 8, 3:42 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham33 min
Jul 8, 3:49 PM EDTSpecial Weather StatementLMKOldham26 min
Jul 8, 4:01 PM EDTFlash Flood WarningLMKJefferson, Oldham2 hr
Jul 8, 4:12 PM EDTSpecial Weather StatementLMKOldham33 min
Jul 8, 4:16 PM EDTSpecial Weather StatementLMKTrimble29 min
Jul 8, 4:40 PM EDTSpecial Weather StatementLMKTrimble35 min
Jul 8, 5:21 PM EDTSpecial Weather StatementLMKAllen24 min
Jul 8, 5:36 PM EDTSpecial Weather StatementLMKGreen24 min
Jul 8, 6:09 PM EDTSpecial Weather StatementLMKAdair, Green, Hart, Larue, Marion, Taylor51 min
Jul 8, 6:59 PM EDTSpecial Weather StatementLMKAdair, Green, Hart, Larue, Marion, Metcalfe and 1 more61 min
Jul 8, 7:32 PM EDTSpecial Weather StatementLMKCasey28 min

Nearby

Flash Flood Warnings in Indiana, 2020Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.